Alert archive / South Dakota / High Wind Watches in 2021

High Wind Watch 4, NWS Rapid City, SD

April 10, 2021Meade County, Pennington County, South Dakota

NWS Rapid City, SD issued this high wind watch at Apr 10, 2021, 2:37 AM MDT for Meade County, Pennington County, South Dakota. It took effect at Apr 11, 2021, 1:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 10, 2021, 2:37 AM MDT (08:37 UTC)
In effect from
Apr 11, 2021, 1:00 AM MDT
Expired
Apr 10, 2021, 2:27 PM MDT
In force
Issued by
NWS Rapid City, SD

Counties Meade County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 18 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 8.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2047 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

103 
WWUS73 KUNR 100837
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
237 AM MDT Sat Apr 10 2021

SDZ026-031-072-073-102345-
/O.NEW.KUNR.HW.A.0004.210411T0700Z-210411T1500Z/
Rapid City-Pennington Co Plains-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-
Including the cities of Rapid City, Box Elder, Caputa, Wall, 
Sturgis, Piedmont, Summerset, Ellsworth AFB, and Union Center
237 AM MDT Sat Apr 10 2021

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
MORNING...

* WHAT...Northwest winds 30 to 45 mph with gusts to around 60 mph
  possible.

* WHERE...The Rapid City area, the Pennington County Plains, the 
  Sturgis/Piedmont Foot Hills and the Southern Meade County 
  Plains.

* WHEN...From late tonight through Sunday morning.

* IMPACTS...Travel could be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/unr
1 follow-up statement
875 
WWUS73 KUNR 102027
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
227 PM MDT Sat Apr 10 2021

SDZ026-031-072-073-111200-
/O.UPG.KUNR.HW.A.0004.210411T0700Z-210411T1500Z/
/O.NEW.KUNR.HW.W.0006.210411T0500Z-210411T1400Z/
Rapid City-Pennington Co Plains-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-
Including the cities of Rapid City, Box Elder, Caputa, Wall, 
Sturgis, Piedmont, Summerset, Ellsworth AFB, and Union Center
227 PM MDT Sat Apr 10 2021

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 AM
MDT SUNDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 65 mph 
  expected.

* WHERE...The Rapid City area, the Pennington County Plains, the 
  Sturgis/Piedmont Foot Hills and the Southern Meade County 
  Plains.

* WHEN...From 11 PM this evening to 8 AM MDT Sunday.

* IMPACTS...The high winds may blow down large trees and damage
  roofs, small outbuildings, and signs. Power outages are
  possible. Travel could be difficult, especially for high profile
  vehicles. Strong winds can cause blowing dust, reduced
  visibility, and flying debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons outdoors should watch for flying or falling objects that
may injure you. If you are driving, be prepared for sudden wind
gusts that can cause you to lose control of your vehicle,
especially on open stretches, or as you approach the crest of
hills. Also be alert for debris or dust blowing across the road.

&&

$$

SDZ001-002-012-013-025-111200-
/O.NEW.KUNR.WI.Y.0009.210411T0500Z-210412T0000Z/
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Foot Hills-
Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, 
Faith, Spearfish, and Whitewood
227 PM MDT Sat Apr 10 2021

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 6 PM MDT
SUNDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Harding County, Perkins County, Butte County, the 
  Northern Meade County Plains and the Northern Foot Hills.

* WHEN...From 11 PM this evening to 6 PM MDT Sunday.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

* ADDITIONAL DETAILS...An initial period of gusty winds can be
  expected late tonight for a couple hours with a passing cold 
  front. Winds will then increase again later Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SDZ014-032-043-046-111200-
/O.NEW.KUNR.WI.Y.0009.210411T0800Z-210412T0000Z/
Ziebach-Haakon-Jackson-Mellette-
Including the cities of Dupree, Philip, Kadoka, and White River
227 PM MDT Sat Apr 10 2021 /327 PM CDT Sat Apr 10 2021/

...WIND ADVISORY IN EFFECT FROM 2 AM MDT /3 AM CDT/ TO 6 PM MDT
/7 PM CDT/ SUNDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Ziebach County, Haakon County, Jackson County and 
  Mellette County. This includes the Tribal Lands of the 
  Cheyenne River Reservation, the Pine Ridge Reservation and the 
  Rosebud Reservation.

* WHEN...From 2 AM MDT /3 AM CDT/ to 6 PM MDT /7 PM CDT/ Sunday.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

* ADDITIONAL DETAILS...An initial period of gusty winds can be
  expected late tonight for a couple hours with a passing cold 
  front. Winds will then increase again later Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/unr

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this high wind watch went out at Apr 9, 10:38 PM MDT, 3 hours 59 minutes earlier.

Area forecast discussion, Apr 9, 10:38 PM MDT, 3 hours 59 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1038 PM MDT Fri Apr 9 2021

.DISCUSSION...(This Evening Through Friday)
Issued at 141 PM MDT Fri Apr 9 2021

Latest upper level analysis has weak closed low just to the
southeast of the Black Hills, with a sharp ridge moving into the
Northern Rockies. Skies are clearing from west to east over the
forecast area, with cloud skies and some very light precipitation
still lingering across south central South Dakota. At the surface,
strong pressure gradient in place across the South Dakota plains
is still producing very gusty northwest winds, with gusts to 50
mph in a few locations in the last hour. Temperatures across the
forecast area at 1 PM were mainly in the 40s.

Pressure gradient will quickly relax late this afternoon and early
evening, with northwest winds diminishing after sunset. Skies will
be mostly clear with temperatures falling into the 20s by Saturday
morning.

Sharp upper ridge crosses the area Saturday. Under sunny skies,
temperatures will rise into the 60s across the area. Winds will
be out of the south to southwest at 10 to 20 mph.

Upper ridge shifts quickly east Saturday night as a strong cold
front drops through the area. West to southwest winds will turn
sharply to the northwest during the evening and overnight hours,
and gust to 45 mph with the frontal passage. Some light rain or
snow showers may accompany the frontal passage, and linger across
mainly western and northern areas on Sunday. The main weather
concern on Sunday will be wind again. Much of the area will see
west to northwest winds of 25 to 35 mph with gusts to 50 mph,
which will likely prompt another wind advisory. Temperatures on
Sunday will be cooler, in the 40s to lower 50s.

Next week will be cool, with below average temperatures through the
week. Highs will mostly be in the 40s and lower 50s. Large upper
trough will settle across the western into central US. The first
half of the week looks to be mainly dry, but at least breezy during
the daytime hours. Upper low is likely to develop within the trough
over the Great Basin region by midweek, and then slowly track east
across the Rockies toward late week. This should bring increase
chances for rain and snow late Tuesday over western areas and
across much of the area Wednesday through Friday.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Saturday Night)
Issued At 1037 PM MDT Fri Apr 9 2021

VFR conds are expected through the valid fcst period for the
terminal locations. A cold front will once again approach the
region just beyond the end of the valid fcst period...bringing
gusty NW winds and sct light rain or snow showers.

&&

.FIRE WEATHER...
Issued at 141 PM MDT Fri Apr 9 2021

Elevated fire weather conditions are expected across a good
portion of the plains this afternoon and Saturday. Gusty winds
will continue this afternoon over much of the plains, especially
the northwest and west central SD plains. Relative humidity will
drop to 15 to 20 percent across far northwest South Dakota. Red
flag or near red flag conditions will likely develop over Perkins
and Ziebach counties this afternoon.

On Saturday, warm conditions will return briefly, with humidities
dropping to 15 to 20 percent in most areas. Winds still look to be
on the lighter side for the most part, 10 to 15 mph, with gusts to
20 to 25 mph possible in some areas during the afternoon. Another
strong cold front will cross the region Saturday night, with cool
and windy conditions Sunday. Cool conditions are likely to linger
through all of next week.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...15
AVIATION...Hintz
FIRE WEATHER...15
Hazardous weather outlook, Apr 9, 9:41 PM MDT, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
941 PM MDT Fri Apr 9 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
941 PM MDT Fri Apr 9 2021 /1041 PM CDT Fri Apr 9 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another round of strong northwest winds is expected on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 2:27 PM MDTHigh Wind WarningUNRButte, Harding, Lawrence, Meade, Pennington, Perkins16 hr
Apr 10, 2:27 PM MDTWind AdvisoryUNRBennett, Butte, Custer, Haakon, Harding, Jackson and 9 more3 days

Nearby

High Wind Watches in South Dakota, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.